Nowadays the use of statin drugs like Zocor (simvastatin) and Lipitor (atorvastatin) is common for high cholesterol. These drugs are thought to have a fairly low rate of side effects, at least according to the studies done in the FDA approval process. The most well-known side effects are muscle symptoms such as muscle soreness or pain; An enzyme, creatine kinase, can be monitored to help catch these. Here is a 2016 statement from the American College of Cardiology on the effectiveness and side effects of statins.
There are non-drug alternatives such as improving your diet and plant stanols and sterols (available in supplements like Cholest-off and some margarines like Benecol) .
I certainly am not advocating going against medical advice if your doctor prescribes statins. A couple of things are less well known about them, however (my doctor was not aware of these issues). The first is that muscle problems may occur without elevated creatine kinase levels . The second is that muscle side effects are more common in exercisers, and may reach a rate as high as 25% . Apparently the side effects are more prevalent at higher intensity levels of exercise.
I’ve had personal experience with this problem. My doctor put me on 20 mg of Zocor (simvastatin) to treat mildly elevated cholesterol (specifically, my LDL, or “bad” cholesterol, was a bit high, while my HDL, or “good” cholesterol, was too low). I recall having mixed feelings when he put me on the drug, because I knew my diet wasn’t the healthiest at the time, so I should have been able to fix the problem with lifestyle changes. But I decided to give the drug a try, and figured after I cleaned up my diet I might not need it anymore. I was biking a lot at the time, about 90 minutes per day, with two very hard sessions per week. After a couple of weeks, muscle symptoms appeared on my hard days. At first I thought they were just caused by the exercise, but I soon realized they were different than the usual soreness from training. I’d get fairly severe twinges, and these occurred in not only in the muscles used in biking but in unrelated muscles that I’d never had problems with before. My doc ignored me when I told him about this, saying “don’t believe what you read on the internet”, even though I tried to show him the references from well-known peer reviewed medical journals (which he refused to look at). So I took myself off the statin drug and the symptoms went away in a couple of weeks, and I found myself a new doc who doesn’t dismiss my concerns.
I then fixed my diet over the course of a few months, and also started taking a supplement containing plant sterols. Together these measures solved the cholesterol problem. But a few years later my cholesterol crept up again, even though I was still eating healthy. I discussed my previous experience with my new doc, who listens better, and he said let’s try a low dose of a different statin and you can let me know if you have any problems. So we went with atorvastatin this time, and the symptoms did not reappear, and I’ve been able to stay on the lowest dose ever since. I do take a CoQ-10 supplement which my doc basically said “couldn’t hurt”, so maybe that is helping. If I do really well with diet I get very good blood numbers, so maybe I can go back off the statin at some point. I’ll find out at my next visit.
Lifestyle change and supplements may not be enough for everyone. For exercisers who have elevated cholesterol that requires drug treatment, there are various alteratives available that you can ask your doctor about if muscle symptoms occur. The symptoms may go away if you keep your exercise level to a more moderate intensity level. It’s also possible that a different statin drug may not cause the symptoms. Another interesting alternative is to take Co-enzyme-Q10 supplements. This is an important antioxidant and is involved in energy production in the body’s cells. There’s some evidence that statin drugs cause a decrease in CoQ-10 levels, which may play a role in the muscle side effects, and may be offset by supplementation with CoQ-10. Some doctors argue that those taking statins should always supplement them with CoQ-10. Here’s the Mayo clinic’s viewpoint, and results of a meta-analysis of the effectiveness of C0Q-10 are in ref. .
So this is a heads-up for any exercisers on statin drugs. If you experience any muscle side effects, don’t dismiss them just because your creatine kinase levels are normal, that can be misleading. It’s important to discuss them with your doctor, making sure he or she is aware of the connection between exercise and statins.
- Law, M, “Plant sterol and stanol margarines and health”, BMJ, 2000.
- Phillips, et al, “Statin-Associated Myopathy With Normal Creatine Kinase Levels”, Annals of Internal Medine,2002.
- Sinzinger, H, et al, “Two different types of exercise-induced muscle pain without myopathy and CK-elevation during HMG-Co-enzyme-A-reductase inhibitor treatment”, Atherosclerosis, 1999.
- Banach M, et al. Effects of coenzyme Q10 on statin-induced myopathy: A meta-analysis of randomized controlled trials. Mayo Clinic Proceedings. 2015.